|Do long-term antiviral meds cause severe depression & memory loss?
Mar 4, 2013
I am a 33 year old guy diagnosed seven year ago and have been on treatment from day 1. I'm on Kivexa Ritonavir & Darunavir plus Ampitriptyline 20mg, Lyrica, Tramadol SR (max dose) & Effexor xl 150mg antidepressants. I have had peripheral neuropathy for four years now and depression started 18months ago with very bad anxiety. Memory loss started few years ago is but getting worse just like the depression! I use to be so confident, outgoing, enjoying life and always smiling. Now I am the complete opposite! I had a complete nervous breakdown last year and I am in therapy seeing a psychologist. I never had depression or anxiety but I do feel that it is the medication causing this. I have been so low at times that I planned what I would do in my suicide. I have tried both antidepressants that I can take due to drug interactions. My doc wants me to go to the max dose of 250mg of Effexor xl but I am scared I will end up a complete zombie. I have started getting power loss in my right arm & leg with very bad body spasms which I am going see a specialist about. My memory loss has gotten to the stage that I get days of total memory amnesia! Is there anything I can do to help myself as I can't take much more torture.
| Response from Dr. Fawcett
Thank you for writing. As many as one third people with HIV on long term antiretroviral therapy experience symptoms of depression. Anxiety and neurocognitive problems also occur. The causes are still unclear, although studies show that the virus itself, psychosocial issues of being HIV+, as well as the meds can all contribute to these symptoms.
I am glad you are seeing a psychologist. Be certain there is coordination between all your providers. You may want to request that a psychopharmacologist review your meds. Because of the numerous interactions and complexities it doesn't always make sense to just increase the dose. The kind of memory loss you are describing is unusual, so I recommend that you see a neurologist familiar with HIV.
I empathize with your frustration, especially since these symptoms have not been typical for you. In addition to therapy I would recommend getting into a support group. Being connected to others can be helpful in a number of ways. And, of course, if you feel like harming yourself get help immediately.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.